Hail, Finney
- When
- July 8, 4:42 PM CST
- Where
- Finney County, 8.36 mi WSW of Kalvesta
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.030, -100.370
One inch dimeter hail was reported by the public.
Scattered Thunderstorms initiated around 4 PM from eastern Finney and Gray counties , to Pawnee and Edwards counties, before propagating into a northwest to southeast oriented axis from around Dighton to near Meade by 7 PM. Numerous large hail reports were received in the 1one to two inch category as well as hail damage to vehicles and homes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Scattered Thunderstorms initiated around 4 PM from eastern Finney and Gray counties , to Pawnee and Edwards counties, before propagating into a northwest to southeast oriented axis from around Dighton to near Meade by 7 PM. Numerous large hail reports were received in the 1one to two inch category as well as hail damage to vehicles and homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 8, 1:46 PM CST, 2 hours 56 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 246 PM CDT Tue Jul 8 2025 .KEY MESSAGES... - Another round of late evening/overnight thunderstorms possible tonight given higher moisture in place than previously forecast. Main severe weather risk damaging winds to 65 mph. - Hot Thursday with widespread 100 degree temperatures increasingly likely. 90th percentile NBM shows 105F in a few spots across far southwest Kansas. - Very high-based thunderstorms across far southwest and west central KS Thursday late afternoon/evening ahead of the next storm system. Damaging wind and dry lightning with initial storms the greatest concern. && .DISCUSSION... Issued at 243 PM CDT Tue Jul 8 2025 Early this afternoon, a surface outflow boundary from last night's convection across central and eastern Kansas continued to push south into northwestern Oklahoma. Satellite imagery confirmed the development of fairly deep surface-based cumulus clouds along this boundary just south of Clark and Meade County. This is where objective analysis fields had the best low level convergence, and is subsequently the best area for late afternoon thunderstorm development. Anything that forms near the Oklahoma line would move almost due south given the strong northerly flow in the mid levels as the summer subtropical high expands to the west-southwest across the Desert Southwest region. The outflow boundary that pushed west into western Kansas aided in bringing in lower 70s dewpoints back west, resulting in higher SBCAPE on the order of 4000-5000 J/kg on the 19Z objective analysis across much of southwest Kansas. The southeast winds will advect this higher CAPE air deeper into west central and northwest Kansas. Thunderstorms will once again develop across the higher terrain of Colorado, in particular over/near the Palmer Divide and Cheyenne Ridge. These storms would move off the higher terrain into far eastern Colorado and eventually far west central and northwest Kansas, encountering this higher CAPE air. 12Z HREF convective probability and mean fields, such as Composite Reflectivity and Echo Top fields, show a fairly healthy signal maintaining at least a small mesoscale convective system (MCS) through the late night hours into southwest KS. We have added some Chance POPs (generally 25-30%) for tonight thunderstorm potential, which may need to be increased should these convective signals hold and satellite/radar trends continue to look good this evening. Going into Wednesday and Thursday, a fairly strong ridge-riding shortwave trough will advance east across the Great Basin into the Northern/Central Rockies, which will lead to a fairly impressive southwesterly hot plume from 700mb down to the surface on Thursday. Most models now show a +30 to +32C 850mb downslope thermal plume expanding northeast across southwest Kansas, which will support highs on Thursday well into the upper 90s to lower 100s. In fact, as the surface air mass dries due to deep mixing and slight westerly component, widespread 100s appear more and more likely. Latest NBM 90th percentile has some 103-105F out across far southwest and far west central KS, which would not be a surprise to verify at some locations. The other concern late Thursday afternoon/evening would be the development of thunderstorms along the fairly deep trough axis near the Colorado line where convergence will likely be fairly strong in advance of the shortwave trough. Any storms that develop out west would occur in a very low RH environment with not only damaging wind gust concern but also dry lightning with incipient storms that have very little precipitation. Thursday Night's storm system will push east and a fairly strong cold front will follow. Latest global models continue to show fairly anomalously cool air behind the front across the Northern High Plains, and this air mass would infiltrate southwest Kansas by Saturday. NBM, as a result, has continued to trend lower for Saturday Highs, with even a high of 79F at Dodge City. This forecast certainly seems justified given the high likelihood of stable stratus cloud across much of western Kansas for a good portion of the day. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1225 PM CDT Tue Jul 8 2025 Light southeasterly winds will continue today, generally in the 8 to 12 knot range. No major changes from the initial conditions are forecast, however we have introduced PROB30 for thunderstorms for a 4-hour period late tonight at GCK and DDC as the latest 12z HREF model and some of the latest runs of the HRRR are bringing at least a small thunderstorm cluster south east into southwest Kansas. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Umscheid AVIATION...Umscheid
Hazardous Weather Outlook National Weather Service Dodge City KS 309 AM CDT Tue Jul 8 2025 KSZ030-031-043>046-061>066-074>081-084>090-090815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 309 AM CDT Tue Jul 8 2025 /209 AM MDT Tue Jul 8 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Marginal risk for severe weather Thursday night with the main threat being wind gusts over 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed.
Special Weather Statement
National Weather Service Dodge City KS
434 PM CDT Tue Jul 8 2025
KSZ064-065-079-082200-
Hodgeman KS-Pawnee KS-Edwards KS-
434 PM CDT Tue Jul 8 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HODGEMAN...WESTERN
PAWNEE AND NORTHWESTERN EDWARDS COUNTIES THROUGH 500 PM CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rozel, moving south at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Rozel around 440 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3802 9957 3826 9959 3826 9958 3827 9958
3833 9937 3809 9920
TIME...MOT...LOC 2134Z 339DEG 15KT 3823 9945
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
517 PM CDT Tue Jul 8 2025
KSZ046-065-082245-
Rush KS-Pawnee KS-
517 PM CDT Tue Jul 8 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PAWNEE AND SOUTH
CENTRAL RUSH COUNTIES THROUGH 545 PM CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Rush Center, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Pawnee
and south central Rush Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3840 9946 3844 9924 3823 9911 3816 9944
TIME...MOT...LOC 2217Z 345DEG 7KT 3835 9933
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
527 PM CDT Tue Jul 8 2025
KSZ064-078>080-082300-
Hodgeman KS-Kiowa KS-Edwards KS-Ford KS-
527 PM CDT Tue Jul 8 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FORD...NORTHWESTERN
KIOWA...SOUTHEASTERN HODGEMAN AND SOUTHWESTERN EDWARDS COUNTIES
THROUGH 600 PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Offerle, moving south at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Ford,
northwestern Kiowa, southeastern Hodgeman and southwestern Edwards
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3794 9966 3798 9944 3776 9931 3770 9964
TIME...MOT...LOC 2227Z 345DEG 7KT 3790 9953
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
532 PM CDT Tue Jul 8 2025
KSZ063-064-077-078-082300-
Gray KS-Finney KS-Hodgeman KS-Ford KS-
532 PM CDT Tue Jul 8 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FORD...EAST CENTRAL
FINNEY...SOUTHWESTERN HODGEMAN AND NORTHEASTERN GRAY COUNTIES THROUGH
600 PM CDT...
At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kalvesta, moving south at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Ford,
east central Finney, southwestern Hodgeman and northeastern Gray
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3804 10047 3810 10025 3786 10011 3779 10044
TIME...MOT...LOC 2232Z 345DEG 7KT 3801 10034
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERThe Dodge City radar (KDDC), 46 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
One inch dimeter hail was reported by the public.
Two inch diameter hail was reported by the Public.
Quarter size hail was reported by the public.
Pictures of 1 inch were received through social media.
Golf ball sized hail was reported by the Public.
Most of the hail was golf ball to 2-inch diameter, but largest tennis ball size. Two vehicles suffered windshield damage, a camper received a busted skylight, as well as house windows broken.
Union Pacific Railroad near Meade recorded a 60 mph wind gust.
A photo of 1 inch diameter hail was received through social media.
Multiple 2 inch hailstones were documented in a photo sent in through social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273173, 1273174, 1273175, 1273176, 1273177, 1273178, 1273179, 1273182, 1273180, 1273181.